We know that antidepressants can lift a person\’s mood, but some can also increase sleep disorders that cause people to act out unpleasant and violent dreams.
We know that antidepressants can lift a person’s mood, but some can also increase sleep disorders. Recent research from the Mayo Clinic suggests that people taking antidepressants may be affected by a sleep disorder that causes them to act out unpleasant and sometimes violent dreams.
Muscles are usually paralyzed during rapid eye movement (REM) sleep, which inhibits sleepers from acting out their dreams. But antidepressants seem to affect the neurotransmitters that maintain muscle paralysis, and allow the body or limbs to move as in the dream. Patients with REM sleep behaviour disorder (RBD) generally wake to find themselves acting out their dreams in a defensive posture, as if warding off an attacker. Now doctors report that RBD is more prevalent in younger patients who are taking antidepressants.
Dr. R. Robert Auger, sleep medicine specialist at the Mayo Clinic, said, “Our findings suggest that RBD in patients in their 30s, instead of the usual age of 50 or older, is frequently linked to antidepressant use.”
The small study reviewed 20 patients under the age of 50 diagnosed with RBD between 2002 and 2005. Antidepressants prescribed for these patients included selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants. Study participants were age and gender matched for comparison with a group who did not have RBD. Equivalent comparisons were made in RBD patients older than 50.
In the younger group, the researchers found that 80 percent of RBD patients were taking antidepressants, compared to 15 percent of the participants who did not have RBD. The study also showed that 45 percent of younger females were more inclined to experience RBD, compared to 13 percent in the older age group.
“From the results of our study, it appears that young-onset RBD is frequently associated with antidepressants. The condition is easily treated, so I don’t think one should hesitate to take an antidepressant based on this particular risk,” said Auger. With these findings, he hopes to create greater awareness of this potential side effect among practitioners as generally, medications are not linked with RBD.
If you’re taking antidepressants and find yourself sleepwalking or punching your pillow, talk to your health care professional.